Heat, Monona
- When
- July 17, 2:00 PM CST to July 25, 5:00 PM CST
- Where
- Monona forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
A large dome of high pressure aloft brought a prolonged heat wave to eastern Nebraska and western Iowa. High temperatures during the stretch of hot weather consistently climbed into the upper 90s to a little over 100 degrees, peaking on July 22 through the 25th when highs climbed to 100 to 105 degrees over much of the region.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A large dome of high pressure aloft brought a prolonged heat wave to eastern Nebraska and western Iowa. High temperatures during the stretch of hot weather consistently climbed into the upper 90s to a little over 100 degrees, peaking on July 22 through the 25th when highs climbed to 100 to 105 degrees over much of the region. Most locations had 4 to 7 days during this stretch when the high temperature climbed above 100 degrees. Dew points during the stretch of hot weather were not excessively high for the season, generally in the 60s and even some 50s during the hottest part of the day, thus heat index values were not that much different than the actual temperatures at peak heating. Morning lows did drop off into the 60s several mornings over this time, which provided some early day relief from the heat early in the event, however toward the end lows were more in the 70s and Omaha Eppley even had one morning that got no cooler than 84. Several record highs and a few record warm minimum temperatures were set during the heat wave. The heat wave was tempered somewhat late on the 26th as a cool front brought a shift to northwest winds and scattered thunderstorms. The rain for some areas was the first measurable precipitation for the month, but many locations received little or none continuing one of the driest Julys on record up to that point.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 17, 11:10 AM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1210 PM CDT TUE JUL 17 2012 .AVIATION... 18Z TAFS FOR KOFK...KOMA AND KLNK. VFR CONDITIONS WILL CONTINUE AT TAF SITES THROUGH 18/18Z. A WEAK COLD FRONT FROM NW NEBRASKA INTO EAST CENTRAL SD WILL MOVE INTO NE NEBRASKA BY WED MORNING. A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR AND NORTHWEST OF THE FRONT LATE THIS AFTERNOON AND EVENING...BUT THIS ACTIVITY SHOULD REMAIN WEST OR NORTH OF THE TAF SITES. ADDITIONAL THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG FRONT ON WEDNESDAY AND THESE COULD THREATEN TAF SITES. HOWEVER...TIMING AND COVERAGE ARE VERY UNCERTAIN AND WOULD PROBABLY BE AFTER 18/18Z. CHERMOK && .PREV DISCUSSION... /ISSUED 346 AM CDT TUE JUL 17 2012/ DISCUSSION... GOING FCST IS IN PRETTY GOOD SHAPE...ONLY MINOR ADJUSTMENTS MADE. LATEST MODELS ARE IN PRETTY GOOD AGREEMENT THAT INCREASING HGTS WILL GRADUALLY ENVELOPE THE REGION AS A HIGH PRESSURE DOME BECOMES ESTABLISHED OVER THE CNTRL CONUS BY FRIDAY MORNING. MODELS PROG THE HIGH PRESSURE DOME TO REMAIN IN PLACE THEN THRU NEXT WEEKEND. THUS A CONTINUATION OF HOT CONDITIONS WITH AFTN HIGHS IN THE MID/UPPER 90S THRU THE 7 DAY FCST PD. MEANWHILE...A WEAK SHORTWAVE OVER THE DAKOTAS...ALONG WITH A WEAK SFC BNDRY EXTENDING ALONG THE SD/NEB BORDER INTO NRN IA...COULD BRING POSSIBLE CONVECTION TO THE REGION WEDNESDAY AFTERNOON AND EVENING. NOT OVERLY IMPRESSED WITH TS POTENTIAL...BUT CANNOT TOTALLY DISCOUNT EITHER. DEE && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1133 AM CDT TUE JUL 17 2012 NEZ011-016-180645- KNOX-ANTELOPE- 1133 AM CDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE HEAT INDEX WILL CLIMB TO AROUND OR A LITTLE ABOVE 100 DEGREES THIS AFTERNOON AND EARLY EVENING. IN ADDITION...ISOLATED THUNDERSTORMS COULD DEVELOP WEST THROUGH NORTH OF THE REGION LATE THIS AFTERNOON AND THIS EVENING NEAR A SLOW MOVING COLD FRONT. THE ACTIVITY WAS FORECAST TO REMAIN WEST THROUGH NORTH OF THE REGION. HOWEVER...IF STORMS DO MANAGE TO MAKE IT INTO FAR NORTHEAST NEBRASKA TONIGHT...THEY COULD PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE HOT WEATHER WILL CONTINUE WITH HEAT INDICES REACHING 100 TO 105 DEGREES MOST AFTERNOONS. THERE IS A SMALL CHANCE FOR THUNDERSTORMS WEDNESDAY AS THE COLD FRONT CONTINUES SOUTHEAST ACROSS THE AREA. SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. IAZ043-055-056-069-079-080-090-091-NEZ012-015-017-018-030>034- 042>045-050>053-065>068-078-088>093-180645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-CEDAR-THURSTON-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING- BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA- PAWNEE-RICHARDSON- 1133 AM CDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND WESTERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE HEAT INDEX WILL CLIMB INTO THE 100 TO 105 DEGREE RANGE THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE HOT WEATHER WILL CONTINUE WITH HEAT INDICES REACHING 100 TO 105 DEGREES. THERE IS A SMALL CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING AS A WEAK COOL FRONT PRESSES ACROSS THE REGION. ANY STORM WEDNESDAY AFTERNOON AND EARLY EVENING WOULD HAVE THE POTENTIAL FOR GUSTY WINDS AND GENERALLY SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. CHERMOK
The national radar mosaic for the moment the first event began.
8 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385711, 385712, 385713, 385714, 385715, 385716, 385717, 385718.